Alert archive / West Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 34, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jun 16, 2003, 6:56 PM EDT for Putnam County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 16, 2003, 6:56 PM EDT (22:56 UTC)
- Expired
- Jun 16, 2003, 10:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Whole counties
County Putnam County, WV
The radar
The Charleston,WV radar (KRLX), 27 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.9 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 129 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 772 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRLX 162258 FFWRLX WVC079-170200- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 656 PM EDT MON JUN 16 2003 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHERN PUTNAM COUNTY IN WEST VIRGINIA... * UNTIL 1000 PM EDT... * AT 650 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY HEAVY RAIN AROUND AND JUST SOUTHWEST OF FRAZIERS BOTTOM * SOME LOCATIONS IN THE WARNING AREA INCLUDE FIVE AND TWENTYMILE CREEK...EVANS CREEK...FRAZIERS BOTTOM AND ALONG ROUTE 15. --CALL TO ACTION-- DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. PLEASE REPORT HIGH WATER...HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 3:15 PM EDT, 3 hours 41 minutes earlier.
Area forecast discussion, Jun 16, 3:15 PM EDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 315 PM EDT MON JUN 16 2003 315 PM EDT MON JUN 16 2003 TONIGHT -> TUESDAY ACTIVE REGIME PERSISTS THRU ENTIRE PERIOD. STRONG LOW LEVEL JET OF 40KTS CONTINUES TO TRANSPORT ABUNDANT LOW LEVEL MOISTURE INTO THE AREA. PWATS ONCE AGAIN TOPS OUT NEAR 1.8 WITH WARM CLOUD DEPTHS OF 12KFT. SW LOW LEVEL WINDS PUSH FRONT UP TO TUG FORK TONIGHT...WITH MAIN CONCERN BEING JUST NORTH OF THE BOUNDARY. RAIN RATES COULD REACH 2.0 INCHES PER HOUR...SO WILL LET FFA CONT OVERNIGHT. FRONT CONTINUES TO PUSH NORTH TUESDAY REACHING A UNI-EKN LINE BY AFTERNOON. EXPECT SIMILAR CONDITIONS TUESDAY...WHICH ARE OCCURRING OVER TN/KY THIS AFTERNOON. PRESENT GRIDS ON TRACK FOR THE MOST PART...UPPED POPS TO CAT ACROSS SE OH AND SWRN VA THIS EVENING...BEFORE BRINGING THEM DOWN. TEMPS ON CUE. TUESDAY NIGHT>THURSDAY NIGHT MODELS HAVE COME INTO PRETTY GOOD ALIGNMENT FOR THE MIDDLE PART OF THE FORECAST. BOTH MODELS SHOW A STRONG SHORTWAVE MOVING ACROSS THE REGION TUESDAY NIGHT INTO WEDNESDAY MORNING. WITH DEEP MOISTURE REMAINING IN PLACE AND GOOD DIVERGENCE...MOST MORE HEAVY RAIN IS POSSIBLE TUESDAY NIGHT. ONCE THE SHORTWAVE PASSES...BOTH ETA/GFS SHOW GOOD MID LEVEL DRYING. THIS SHOULD BRING TO AN END THE ORGANIZED PRECIPITATION...WITH ONLY SCATTERED SHOWERS DUE TO HEATING REMAIN WEDNESDAY AFTERNOON. COLD FRONT AND UPPER TROUGH SWING THROUGH DURING THE DAY ON THURSDAY. MODELS DO NOT SHOW THE DEEP MOISTURE RECOVERING ENOUGH TO CAUSE HEAVY RAIN...BUT A LINE OF SHOWERS/TSTORMS IS STILL EXPECTED. WITH DRIER CONDITIONS FINALLY ANTICIPATED FOR THURSDAY NIGHT. HAVE A LITTLE CONCERN ON SPEED OF THE FRONT AND HOW FAR SOUTH IT WILL ACTUALLY MAKE IT. FOR TEMPS...GUIDANCE LOOKED TO BE IN THE BALLPARK AND WAS CLOSE TO PREVIOUS FORECAST SO ONLY SMALL TWEAKS MADE...GETTING NUMBERS CLOSE TO THE MAV. FRIDAY THROUGH MONDAY IN THE LONG RANGE WE CONTINUE TO DRY REGION OUT ON FRIDAY AND SATURDAY. MOISTURE MAY START RETURNING FROM SOUTH ON SUNDAY...INTRODUCED A CHANCE POP FOR SOUTHERN COUNTIES ON DAY 6. CHANCE ENTIRE COUNTY WARNING AREA FOR DAY 7. .RLX...FLOOD WATCH THRU 4 OCLOCK TUESDAY MORNING FOR ZONES WVZ005>011... WVZ013>020...WVZ024>040...WVZ046>047. VA...FLOOD WATCH THRU 4 OCLOCK TUESDAY MORNING FOR ZONES VAZ003>004. KY...FLOOD WATCH THRU 4 OCLOCK TUESDAY MORNING FOR ZONES KYZ101>103...KYZ105. OH...FLOOD WATCH THRU 4 OCLOCK TUESDAY MORNING FOR ZONES OHZ075>076...OHZ083>087. 99/ESS/KTB ****************************************************************** 1042 AM EDT MON JUN 16 2003 SURFACE BOUNDARY DRAPED ACROSS I-64 CORRIDOR COUPLED WITH A TROPICAL AIRMASS AND UPPER FLOW E/SE LESS THAN 10KTS...SETUP IS PRESENT FOR BACKBUILDING CELLS. NEARLY STATIONARY CELL ACROSS NORTHERN KANAWHA COUNTY SINCE 5 AM DUMPING UPWARDS OF 2-3 INCHES AND CREATING LOTS OF FLOODED ROADS. FOR THIS AFTERNOON WITH FLOW BACKING TO THE SE ALOFT ACROSS NORTHERN WEST VIRGINIA AND SOUTHWEST ACROSS THE COAL FIELDS...FEEL BEST CHANCE REMAINS ALONG AND SOUTH OF I-64. PWATS REMAIN NEAR 1.7 AND WARM CLOUD DEPTH OF 11KFT...SO 40 TO 50DBZ (NON-CONVECTIVE CELL) COULD EASILY PRODUCE NEAR 0.75 INCHES IN AN HOUR. WITH ALL THE CLOUDS LOWERED MAX TEMPS A CAT ACROSS THE SOUTH WITH NEAR 80F ACROSS THE NORTH. 99 ******************************************************************** 330 AM EDT MON JUN 16 2003 TODAY AND TONIGHT... SIMILAR SITUATION TONIGHT AS IT WAS THIS TIME LAST NIGHT. WE REMAIN IN SAME WARM AND MOIST AIRMASS WITH PW/S WELL OVER 1.5 INCHES. ONE DIFFERENCE IS THAT SOME DRIER AIR HAS MOVED INTO THE NORTHERN PART OF THE AREA AS DEWPOINTS ARE AROUND 60 AND UPPER 50S ACROSS NORTHERN FRINGES OF CWA. RADAR CURRENTLY INDICATING SCATTERED SHOWERS ONCE AGAIN ACROSS SOUTHERN CWA AND PARTS OF SOUTHEAST OHIO. LOOKING AT YET ANOTHER DAY OF RAIN AND POTENTIAL PROBLEMS DEPENDING ON WHERE ORGANIZATION TAKES PLACE. WITH FRONTAL BOUNDARY ACROSS NORTHERN CWA AND WEAK UPPER ENERGY EXPECTED TO MOVE INTO REGION TODAY FROM SOUTHWEST...HAVE GRADIENT IN POP FIELD FROM NORTHEAST TO SOUTHWEST WITH CHANCE POPS IN NORTHEAST TO LIKELY SOUTHWEST. GRADUALLY LOWER POPS TO CHANCE ALL LOCATIONS OVERNIGHT WITH LOSS OF DAYTIME HEATING BUT THERE WILL CERTAINLY BE POTENTIAL FOR NOCTURNAL SHOWERS. AFTER COORDINATION WITH SURROUNDING OFFICES...HAVE ALSO EXTENDED CURRENT FLOOD WATCH UNTIL 4 AM TUES MORNING AS ANY ORGANIZED SHOWERS AND THUNDERSTORMS COULD CAUSE PROBLEMS WITH SATURATED GROUNDS. THINK THERE IS POSSIBILITY FOR WATCH TO BE EXTENDED INTO TUES BUT AT THIS TIME WITHIN THIS MESOSCALE DRIVEN ENVIRONMENT DECIDED TO GO ONE DAY AT A TIME. LEANED TOWARD THE WARMER FWC/MET GUIDANCE FOR TEMPS TODAY THINKING THAT WITH A FEW BREAKS IN CLOUDS AND SUN WE COULD EASILY REACH UPPER 70S TO NEAR 80 AS WE WILL BE STARTING DAY IN UPPER 60S. WENT TOWARDS WARMER FWC/MET GUIDANCE FOR LOWS TONIGHT AS WELL THINKING CLOUDS AND HIGH DEWPOINTS WILL KEEP TEMPS UP. TUESDAY THROUGH SUNDAY... MODELS IN REASONABLE AGREEMENT THAT A STRONG ENOUGH SHORT WAVE WILL SWEEP ACROSS THE REGION TUESDAY AND TUESDAY NIGHT...HELPING TO PUSH OUT MUCH OF THE MID AND UPPER LEVEL MOISTURE CURRENTLY OVER THE AREA. BEFORE THIS HAPPENS...THIS FEATURE WILL ENHANCE CONVECTION TUESDAY AND TUESDAY NIGHT. A COLD FRONT WITH A STRONGER SHORT WAVE WILL CROSS THE AREA THURSDAY WITH SCATTERED CONVECTION. HIGH PRESSURE WITH DRIER AND COOLER AIR FINALLY TAKES CONTROL FRIDAY THROUGH THE WEEKEND. MOS GUIDANCE PROBABLY A TOUCH TOO HIGH GIVEN THE ALL THE MOISTURE...CLOUDS AND IMPENDING CONVECTION THROUGH WEDNESDAY. OTHERWISE...TEMPERATURE GUIDANCE FOLLOWED AS A GENERAL RULE. HC/JMV ******************************************************************** 1005 PM EDT SUN JUN 15 2003 WILL UPDATE FORECAST TO LOWER WINDS TONIGHT AND MONDAY. WILL ALSO ADJUST POPS BASED ON CURRENT RADAR TRENDS. RPY ********************************************************************
In the hours before
Special weather statement, Jun 16, 2:11 PM EDT, 4 hours 45 minutes before
VAZ003-004-161945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 211 PM EDT MON JUN 16 2003 AT 211 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED THUNDERSTORMS HAVE MOVED THROUGH CENTRAL DICKENSON AND SOUTHER BUCHANAN. THESE STORMS HAVE DROPPED 1 TO 2 INCHES OF RAIN IN A SHORT PERIOD OF TIME. THIS WILL CAUSE QUICK RISES ON STREAMS WITH SOME REACHING NEAR BANKFULL LEVELS WITH NORMAL LOW SPOTS EXPERIENCING PROBLEMS. PERSONS SHOULD STAY AWAY FROM CREEKS AND STREAMS. DO NOT GET NEAR BANKS AS THE WET GROUND MAY GAVE WAY. MOTORISTS DRIVING THRU THE REGION MUST NOT ATTEMPT TO DRIVE THROUGH WATER OVER THE ROAD. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, Jun 16, 2:25 PM EDT, 4 hours 31 minutes before
OHZ087-161930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 225 PM EDT MON JUN 16 2003 AT 225 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG THUNDERSTORM HAS DROPPED 1 TO 2 INCHES OF RAIN IN ABOUT AN HOUR IN EXTREME NORTHERN LAWRENCE COUNTY OHIO...PARTICULARLY BETWEEN BUCKHORN AND BLACKFORK. THIS WILL CAUSE QUICK RISES ON STREAMS WITH SOME REACHING NEAR BANKFULL LEVELS WITH NORMAL LOW SPOTS EXPERIENCING PROBLEMS. PERSONS SHOULD STAY AWAY FROM CREEKS AND STREAMS. DO NOT GET NEAR BANKS AS THE WET GROUND MAY GAVE WAY. MOTORISTS DRIVING THRU THE REGION MUST NOT ATTEMPT TO DRIVE THROUGH WATER OVER THE ROAD. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Local storm report, Jun 16, 6:05 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
0605 PM EDT MON JUN 16 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0558 PM 19 NE WILLIAMSON WV FLASH FLOOD
06/16/03 MINGO EVACUATIONS UNDERWAY IN
MCCLOUD
XXXLocal storm report, Jun 16, 6:09 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
0609 PM EDT MON JUN 16 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0558 PM 4 SE VAN KY FLASH FLOOD
06/16/03 LETCHER RT 85 CLOSED IN BIGSTON,
MOBILE HOME PARK EVACUATED
XXXLocal storm report, Jun 16, 6:18 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
0618 PM EDT MON JUN 16 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0558 PM 4 SE CHAPMANVILLE WV FLASH FLOOD
06/16/03 LOGAN HOMES BEING EVACUATED IN
CHAPMANVILLE ALONG ROUTE 10
AND IN THE BENTLY BRANCH
AREA
XXXThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 3:35 AM EDT | Flash Flood Warning | RLX | Kanawha | 115 min |
| Jun 16, 5:50 AM EDT | Flash Flood Warning | RLX | Kanawha | 115 min |
| Jun 16, 7:45 AM EDT | Flash Flood Warning | RLX | Kanawha | 75 min |
| Jun 16, 9:07 AM EDT | Flash Flood Warning | RLX | Nicholas | 3 hr |
| Jun 16, 9:19 AM EDT | Flash Flood Warning | RLX | Kanawha | 3 hr |
| Jun 16, 10:30 AM EDT | Flash Flood Warning | RLX | Pocahontas | 3 hr |
| Jun 16, 5:03 PM EDT | Flash Flood Warning | RLX | Boone | 3 hr |
| Jun 16, 5:07 PM EDT | Flash Flood Warning | RLX | Mingo | 3 hr |
| Jun 16, 5:17 PM EDT | Flash Flood Warning | RLX | Logan | 3 hr |
| Jun 16, 5:36 PM EDT | Flash Flood Warning | RLX | Wayne | 3 hr |
| Jun 16, 5:43 PM EDT | Flash Flood Warning | RLX | Mason | 3 hr |
| Jun 16, 7:00 PM EDT | Flash Flood Warning | RLX | Cabell | 3 hr |
Nearby
Flash Flood Warnings in West Virginia, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.